California, 2004

High Surf in California, February 22, 2004

February 22, 2004 · NWS EKA · 1 event in 1 county or zone

1 high surf, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 22, 2:33 AM PST, 6 hours 27 minutes earlier.

Area forecast discussion, Feb 22, 2:33 AM PST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
233 AM PST SUN FEB 22 2004

.SHORT TERM...ABOUT THE ONLY SHORT-TERM WEATHER CHALLENGE IS WHETHER
TO COMMIT TO THE CURRENT SCATTERED SHOWER FORECAST FOR MONDAY AND
WHEN TO/HOW LONG... TO KEEP IT DRY...PRIOR TO THE BIG WEATHERMAKER
ON WED/THU. THE GFS HAS BEEN CONSISTENT (DRY) AND THE ETA/CMC
(SCATTERED LIGHT SHOWERS). MAY NOT FULLY KNOW WHICH MODEL PANS OUT
TIL SUN NITE/MON MRNG WHEN DRY/COOLER MIDDLE LEVELS SPREADS ACROSS
THE REGION AND LOCAL ENVIRONMENT CHANGES ALOFT. THE DRIER GFS
SOLUTION HAS A SHARPER/COLDER H7 TROUGH AND LOOKS TO BE THE KEY TO
SCOURING OUT THE AIRMASS AND CLOUDINESS MON MRNG. MEANWHILE...ON MON
AFTN...ETA LAPSE RATES (H85-H7 LAYER) DO INCREASE TO 7C/KM INLAND
AND H7 TEMPS NEAR -9C WHILE H7 TROUGH PASSAGE OCCURS. WHICH SEEMS
WHY THE ETA AND I SUSPECT THE CMC HOLD ONTO THIS SCT -SHRA IDEA. .
EITHER WAY...THE DRIER/COOLER AIR WORKS W TO E BY SUNSET MONDAY. SO
FOR NOW...WILL LEAVE A CHANCE OF SHOWERS IN FOR MONDAY MORNING ON
THE COAST...AND FOR HIGHER ELEVATIONS MONDAY AFTERNOON.

.LONG TERM...MODEL DATA IS PRETTY MUCH INLINE WITH A MAJOR WINTER
SYSTEM DEVELOPING WELL OFFSHORE...APPROXIMATELY 42N 132W TUE/WED
TIME FRAME. THEN...SWEEPING THE UPPER TROUGH AXIS ACROSS NW CALIF
THU/FRI WITH H5/H7 TEMPS CERTAINLY COLD ENOUGH TO WARRANT MORE
CAUTION FOR WINTER WEATHER HI-LITES AND THUNDER/CONVECTIVE ACTIVITY
IN CAZ003-004-076 FOR WED NIGHT THRU THU NIGHT.

LAST NIGHTS MRF/CMC RUNS GENERALLY HAD DEEP SYSTEM PULLING THROUGH
NW CALIF BY THU NIGHT. CMC/SEF ENSEMBLES...LAST NIGHTS MRF AND
CURRENT GFS/CMC...ALIGNED CORE OF UPPER LOW AND UPPER TROUGH AXIS
ALONG NW CALIF COAST AROUND FRI/00Z-27/00Z.

SFC PRESSURE COMPARISONS OF CURRENT GFS 22/00Z AND MRF 21/00Z SFC
PRES PROGGS...YIELD SOME DIFFERENCES. BUT...LEANING MORE TO A
SLIGHTLY SLOWER DEVELOPING/LONGER-LASTING WINTER WEATHER PATTERN
ACROSS NW CALIF. LAST NIGHTS MRF (VLD AT 108-120HRS OR WED/12Z TO
THU/00Z) HAD THE PRIMARY SFC LOW ALREADY EAST OF 130W AND NEARING
45N 125W BY THU/00Z. TONIGHT...GFS RUN (VLD AT 84-96HRS WED/12Z TO
THU/00Z) HAS THE PRIMARY SFC LOW JUST BARELY EAST OF 130W AND
NEARING 42N. THIS LATEST GFS RUN THEN AT 108-120HR POINT LOOKS A
LITTLE STRONGER/DEEPER WITH THE SFC LOW...BUT ESSENTIALLY HAS ITS
POSITION IN SYNCH WITH 21/00Z MRF RUN. IE A DECENT MATCH ON FRI/00Z
FOR A WINTER WEATHER PATTERN. SO WILL ISSUE A SPSEKA FOR THE UPCOMING
WIND/RAIN/SNOW SEQUENCE WED/THU.

&&

.SYNOPSIS...LOW PRESSURE TROUGHING WILL HUG THE WEST COAST THROUGH
EARLY MONDAY. MUCH OF THE DYNAMICS ASSOCIATED WITH THIS SYSTEM WILL
MAINLY FLOW SOUTH...AS THE JET STREAM CONTINUES TO DIVE SOUTHWARD.
HOWEVER...SCATTERED SHOWERS WILL CONTINUE OVER THE AREA. THE LOW
SHIFTS INTO THE GREAT BASIN MONDAY. A WEAK RIDGE WILL BRIEFLY BUILD
OVER THE AREA EARLY TUESDAY...THEN GIVE WAY TO A STRONG SYSTEM
ACROSS NORTHWEST CALIFORNIA ON WEDNESDAY. LINGERING SHOWERS WILL
CONTINUE AS THE UPPER LEVEL TROUGH REMAIN OVER AREA THURSDAY AND
FRIDAY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
...SMALL CRAFT ADVISORY...PT ST GEORGE-PT ARENA OUT 60NM.

&&

PUBLIC/MJV
SYNOPSIS/TA
Hazardous weather outlook, Feb 22, 5:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
530 AM PST SUN FEB 22 2004

CAZ001>004-076-211330-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-UPPER TRINITY
RIVER-MENDOCINO INTERIOR-
530 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH ARE EXPECTED WEDNESDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.
SEE SFOSPSEKA...WMO CODE WWUS86 KEKA FOR FURTHER INFORMATION.

.INSTRUCTIONS TO SPOTTERS

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

 CWS

In the hours before

Special weather statement, Feb 22, 3:20 AM PST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
320 AM PST SUN FEB 22 2004

CAZ001>004-076-231200-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-UPPER TRINITY
RIVER-MENDOCINO INTERIOR-
INCLUDING THE CITIES OF...CRESCENT CITY...EUREKA...FORT BRAGG...
GARBERVILLE...HONEYDEW...HOOPA...LAYTONVILLE...ORICK...ORLEANS...
SHELTER COVE...UKIAH...WEAVERVILLE...WILLITS AND WILLOW CREEK
320 AM PST SUN FEB 22 2003

...CHANGES ON THE WAY FOR WEDNESDAY ACROSS NORTHWEST CALIFORNIA...

A PACIFIC STORM SYSTEM WILL BRING RAPIDLY-CHANGING WEATHER
CONDITIONS TO NORTHWEST CALIFORNIA AS SOUTH WINDS APPROACHING 35
MPH...LARGE SWELL IN EXCESS OF 20 FEET AND BRIEF PERIODS OF HEAVY
RAINFALL WILL ACCOMPANY THE PASSAGE OF A BROAD WARM FRONT WEDNESDAY
MORNING. BY WEDNESDAY NIGHT...AND THEN FOR MUCH OF THURSDAY...EXPECT
A STRONG COLD FRONT AND INTENSE SHOWER ACTIVITY. THE STRONGER
SHOWERS WILL BE CAPABLE OF PRODUCING THUNDER...LIGHTNING AND HAIL.
SNOW IS LIKELY ABOVE 3000 FEET ON THURSDAY AND SIGNIFICANT SNOW
ACCUMULATION...LOCALLY 3 TO 6 INCHES...IS ANTICIPATED.

IN NORTHERN CALIFORNIA...STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR
LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES AND INFORMATION FROM THE
NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.WRH.NOAA.GOV/EUREKA

MJV
Special weather statement, Feb 22, 3:20 AM PST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
320 AM PST SUN FEB 22 2004

CAZ001>004-076-231200-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-UPPER TRINITY
RIVER-MENDOCINO INTERIOR-
INCLUDING THE CITIES OF...CRESCENT CITY...EUREKA...FORT BRAGG...
GARBERVILLE...HONEYDEW...HOOPA...LAYTONVILLE...ORICK...ORLEANS...
SHELTER COVE...UKIAH...WEAVERVILLE...WILLITS AND WILLOW CREEK
320 AM PST SUN FEB 22 2004

...CHANGES ON THE WAY FOR WEDNESDAY ACROSS NORTHWEST CALIFORNIA...

A PACIFIC STORM SYSTEM WILL BRING RAPIDLY-CHANGING WEATHER
CONDITIONS TO NORTHWEST CALIFORNIA AS SOUTH WINDS APPROACHING 35
MPH...LARGE SWELL IN EXCESS OF 20 FEET AND BRIEF PERIODS OF HEAVY
RAINFALL WILL ACCOMPANY THE PASSAGE OF A BROAD WARM FRONT WEDNESDAY
MORNING. BY WEDNESDAY NIGHT...AND THEN FOR MUCH OF THURSDAY...EXPECT
A STRONG COLD FRONT AND INTENSE SHOWER ACTIVITY. THE STRONGER
SHOWERS WILL BE CAPABLE OF PRODUCING THUNDER...LIGHTNING AND HAIL.
SNOW IS LIKELY ABOVE 3000 FEET ON THURSDAY AND SIGNIFICANT SNOW
ACCUMULATION...LOCALLY 3 TO 6 INCHES...IS ANTICIPATED.

IN NORTHERN CALIFORNIA...STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR
LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES AND INFORMATION FROM THE
NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.WRH.NOAA.GOV/EUREKA

MJV

Event by event

1 high surf. Local standard time, as filed.

High Surf, Redwood Coast

When
February 22, 9:00 AM PST
Where
Redwood Coast forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A woman was swept to sea at Pelican Beach, 3W Smith River, by large waves as she attempted to rescue her two dogs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Redwood Coast2004-02-2258FemaleOutside/Open AreasDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385199.